fbpx

Critical Medication Error: Bridging Enoxaparin to Warfarin

Anticoagulants like enoxaprain and warfarin should always be treated with the utmost care.  They can cause life-threatening bleeding that can put our patients at serious risk.  On the flip side, anticoagulants can prevent life-threatening blood clots.  Here’s a case study of bridging enoxaparin to warfarin where communication and order clarity lead to a patient getting put at excessive high risk of bleed.

The scenario: A 76 female was receiving enoxaparin for DVT prophylaxis following a procedure.  The goal was to transition this patient to warfarin.

The provider wrote an order for nursing staff to initiate warfarin 2.5 mg daily with an INR to be checked in 3 days and again in 5 days with enoxaparin to be discontinued when INR is 2-2.5.

The INR was checked appropriately and the level was 3.6.  Now what?  The order was clearly written right?  The stopping of the enoxaparin was contingent upon an INR range.  What do you think happened with the enoxaparin?

The INR was sent to the attending provider and the physician appropriately ordered warfarin to be held.  The communication on the enoxaparin however was missing.  You can certainly make the argument that nursing as well as the physician had some responsibility to catch this one.  Most of us likely understood what the physician meant, but the way the order was written, it was not clear as to what should be done with enoxaparin if the INR is greater than 2.5.

Chalk another mistake up to poor communication!

Want to learn more common mistakes? Get 30 common mistakes that I see in my practice as a clinical pharmacist!  It is a free 6 page PDF simply for subscribing to the blog!

Eric Christianson, PharmD, BCPS, CGP

 

Written By Eric Christianson

October 4, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories